Mississippi, 2019

Tornado and Damaging Winds in Mississippi, May 4, 2019

May 4, 2019 · NWS LIX · 5 events in 3 counties and zones

A strong upper air trough moving through the lower Mississippi River Valley aided in the development of numerous thunderstorms, some of which became severe, during the morning hours of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong upper air trough moving through the lower Mississippi River Valley aided in the development of numerous thunderstorms, some of which became severe, during the morning hours of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 4, 1:39 AM CST, 8 hours 43 minutes earlier.

Area forecast discussion, May 4, 1:39 AM CST, 8 hours 43 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
239 AM CDT Sat May 4 2019

.SHORT TERM...
A short wave trough embedded in the southern stream will traverse
the lower Mississippi Valley and central Gulf coast region today
resulting in numerous showers and thunderstorms...some possibly
strong to severe. Most of the convection early this morning was
still well to the west of the area over southeast Texas and the
northwest Gulf. Scattered activity was also occurring over south
central Mississippi and northeast Louisiana as well as southwest
Louisiana. The chance for convection over the local forecast area will
significantly increase after daybreak today. Models forecast the
convection to move in from the west and develop eastward during
the morning hours across the western half of the forecast area and
progress eastward during the day. There are still some
differences in the timing of the convection, but from mid morning
through mid afternoon looks to be the likely time to see the most
concentrated and widespread convection moving west to east across
the forecast area. Forecast soundings show precipitable water
values increasing to near 1.75 inches today with CAPE values in
the 1000-1500 j/kg range and moderate instability. Shear values
are somewhat lacking. Strong or damaging thunderstorm wind gusts
appear to be the primary threat with the thunderstorms today.

The convection threat will wane late today and overnight as the
system pushes off to the east along with the best moisture. A weak
cold front will sag south into the area tonight into Sunday and
become stationary near the coast or across the coastal waters. A
mostly dry day is expected on Sunday with any shower or
thunderstorm activity confined to the coastal waters and immediate
coast. 11

.LONG TERM...
A mostly dry day will be in the offing for Monday before another
southern stream short wave trough moves across the lower
Mississippi Valley and Gulf Coast states Tuesday. This will bring
another round of convection to the forecast area Tuesday with the
possibility of some strong storms. Thereafter, some threat of
convection will exist each day next week although it appears that
the greatest concentration of activity will be to our north along
a stationary frontal boundary. This boundary may move south into
our area next weekend. 11

&&

.AVIATION...
The biggest concern will be the risk of showers and thunderstorms
affecting the terminals from early to mid morning through the
early afternoon hours. Have included SHRA and VCTS wording in the
forecast generally from 14z through 21z for the terminals along
with some MVFR visibility restrictions. At KBTR, have some IFR
restrictions dependent on the thunderstorms currently over
Southwest Louisiana holding together. Once the convective band
clears the area around 21-22z, prevailing ceilings in the 3000 to
6000 feet range and lingering light rain showers can be expected
through the evening hours. Some low stratus may try to develop
around 06z tomorrow night. 32

&&

.MARINE...
Onshore flow of 10 to 15 knots will continue today into early
tonight, but a frontal passage later tonight will shift winds to
an offshore flow by tomorrow morning. The wind field should be
lighter with winds of 5 to 10 knots expected through the day
tomorrow. Seas will remain in the 1 to 3 feet range through the
tomorrow. The main concern today will be gusty winds and locally
higher seas associated with any passing thunderstorms. By Monday,
high pressure will restrengthen over the eastern Gulf. This will
allow for a prevailing southeast wind of 10 to 15 knots to develop
and then persist through Tuesday. A low pressure system passing
north of the area on Wednesday and Thursday will increase the
pressure gradient over the coastal waters resulting in a period of
15 to 20 knot winds and exercise caution conditions. Seas should
also increase to 4 to 6 feet by Wednesday night due to this
increase in wind speed. 32

&&

.DECISION SUPPORT...

DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Slight Risk of severe thunderstorms today. River flood
warnings.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  62  84  62 /  80  20  10   0
BTR  80  64  86  65 /  70  10  10   0
ASD  82  64  85  65 /  80  20  10   0
MSY  82  68  85  69 /  80  20  10   0
GPT  81  66  84  66 /  80  20  10   0
PQL  83  65  85  64 /  70  30  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 4, 2:30 AM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
330 AM CDT Sat May 4 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-050000-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
330 AM CDT Sat May 4 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Numerous thunderstorms are expected to move from west to east across
the area today. Some of these storms could be strong to severe.
There is a Slight Risk for severe thunderstorms today with the
primary threat being damaging thunderstorm wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible each day next week with the best
chance on Tuesday when a few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for today.

In the hours before

Special weather statement, May 4, 8:56 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
956 AM CDT Sat May 4 2019

LAZ058-060-061-041545-
St. Charles LA-St. John The Baptist LA-Upper Jefferson LA-
956 AM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR ST. JOHN THE BAPTIST...
NORTHWESTERN ST. CHARLES AND NORTHWESTERN JEFFERSON PARISHES UNTIL
1045 AM CDT...

At 956 AM CDT, Doppler radar was tracking a strong thunderstorm over
Garyville, or near Reserve, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Metairie, Reserve, Hahnville, Laplace, Jefferson, Harahan, Killona,
Norco, Montz, Edgard, Garyville, Wallace, Destrehan, Taft, New Sarpy,
St. Rose, Ama, River Ridge, Elmwood and Waggaman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3004 9069 3005 9066 3009 9067 3010 9065
      3016 9064 3018 9058 3017 9050 3022 9041
      3016 9043 3009 9041 3006 9037 3005 9026
      3002 9017 2997 9015 2990 9066 2998 9066
TIME...MOT...LOC 1456Z 255DEG 28KT 3004 9061

BL
Local storm report, May 4, 8:57 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
957 AM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     MARINE TSTM WIND 52 SW TAMBOUR BAY BUOY  28.60N 91.21W
05/04/2019  E0 MPH           GMZ570             XX   AWOS

            STATION KSPR REPORTED A 34 KNOT WIND GUST IN A
            THUNDERSTORM.

&&

BWAGNER
Special weather statement, May 4, 9:58 AM CST, 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1058 AM CDT Sat May 4 2019

LAZ061>064-068>070-041645-
Orleans LA-Lower Plaquemines LA-Upper St. Bernard LA-
Lower Jefferson LA-Lower St. Bernard LA-Upper Plaquemines LA-
Upper Jefferson LA-
1058 AM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. BERNARD...ORLEANS...
NORTHEASTERN JEFFERSON AND NORTHWESTERN PLAQUEMINES PARISHES UNTIL
1145 AM CDT...

At 1058 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Orleans to 7 miles south of Myrtle
Grove. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
New Orleans, Chalmette, Harvey, East New Orleans, Timberlane, Belle
Chasse, Port Sulphur, Marrero, Metairie, Gretna, Jean Lafitte, Lake
Catherine, Woodmere, Violet, Terrytown, Meraux, Poydras, Myrtle
Grove, Pointe A La Hache and Shell Beach.

LAT...LON 2943 8991 2948 8990 2948 8989 2949 8989
      2945 9000 2951 9001 2945 9002 2946 9002
      3002 9014 3017 8967 3016 8965 3002 8972
      3004 8982 2998 8985 2987 8962 2962 8963
      2961 8973 2939 8964
TIME...MOT...LOC 1558Z 269DEG 28KT 3002 9006 2953 8996
Local storm report, May 4, 10:00 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     MARINE TSTM WIND 12 SSW MANDEVILLE       30.20N 90.12W
05/04/2019  M54 MPH          GMZ530             LA   MESONET

            WEATHERFLOW MESONET OBSERVATION AT MIDPOINT OF LAKE
            PONTCHARTRAIN CAUSEWAY REPORTED 54 MPH WIND GUST IN A
            THUNDERSTORM.

&&

BWAGNER
Special weather statement, May 4, 10:00 AM CST, 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1100 AM CDT Sat May 4 2019

LAZ039-040-041700-
Washington LA-St. Tammany LA-
1100 AM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. TAMMANY AND
SOUTHEASTERN WASHINGTON PARISHES UNTIL NOON CDT...

At 1100 AM CDT, Doppler radar was tracking a strong thunderstorm near
Abita Springs, or near Covington, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Covington, Abita Springs, Madisonville, Sun and Bush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3059 8985 3036 9009 3037 9015 3039 9019
      3062 9013 3070 8998
TIME...MOT...LOC 1600Z 235DEG 25KT 3052 9002

BL
Local storm report, May 4, 10:12 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1112 AM CDT SAT MAY 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     MARINE TSTM WIND 1 SSW MANDEVILLE        30.36N 90.09W
05/04/2019  M47 MPH          ST. TAMMANY        LA   MESONET

            WEATHERFLOW MESONET SITE AT MANDEVILLE REPORTED A 47 MPH
            WIND GUST IN A THUNDERSTORM.

&&

BWAGNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Hancock

When
May 4, 10:22 AM CST to 10:25 AM CST
Where
Hancock County, 6.38 mi NW of Santa Rosa to 6.11 mi NW of Santa Rosa
Rating
EF1
Path length
1.1 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
30.492, -89.730

An EF-1 tornado with estimated maximum winds of 110 mph quickly developed and tracked across the Pearl River basin between Hickory, LA and Nicholson, MS. This tornado started near the Pearl River where it quickly grew in size and strength. The tornado peaked in strength causing a 200-yard-wide swath of deforestation visible on high resolution satellite imagery which was largely due to uproots and snaps. This damage path narrowed and weakened as it raced off to the northeast. Additional patches of high-end EF-0 and low-end EF-1 tree damage were identified over the Pearl River Basin as the tornado crossed into Mississippi. Additional EF-0 tree damage was identified on high resolution satellite imagery near Jackson Landing Road which was collocated with the tornado debris signature apparent on KLIX radar. The tornado appears to have lifted shortly after this point as the radar signature weakens and no further damage was identified.

Thunderstorm Wind, Harrison

When
May 4, 11:18 AM CST
Where
Harrison County, 1.38 mi WSW of Saucier
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.620, -89.150

Several trees were reported blown down including at least one that fell on a home along Saucier-Lizana Road. Event time was estimated by radar.

Thunderstorm Wind, Pearl River

When
May 4, 11:28 AM CST
Where
Pearl River County, 0.32 mi SE of Nicholson
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.477, -89.696

Multiple reports were received of trees blown down and shed roofs damaged just west of Nicholson.

Thunderstorm Wind, Harrison

When
May 4, 11:51 AM CST
Where
Harrison County, 6.97 mi NE of Wool Market
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.538, -88.924

Broadcast media relayed a video of wind damage at Lakeview RV Resort. Winds shifted campers, tore apart awnings and scattered debris around the area. Event time was estimated by radar.

Thunderstorm Wind, Harrison

When
May 4, 11:55 AM CST
Where
Harrison County, 0.39 mi S of Biloxi
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
30.394, -88.901

Video was received of trailers and tents damaged by winds during a thunderstorm near Beach Boulevard and Porter Avenue.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyThe tornado archive for Mississippi, 2019Warnings in Mississippi, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297069, 815592, 815593, 815594, 815596.